Document Open Access Logo

On Constant-Size Graphs That Preserve the Local Structure of High-Girth Graphs

Authors Hendrik Fichtenberger, Pan Peng, Christian Sohler



PDF
Thumbnail PDF

File

LIPIcs.APPROX-RANDOM.2015.786.pdf
  • Filesize: 0.51 MB
  • 14 pages

Document Identifiers

Author Details

Hendrik Fichtenberger
Pan Peng
Christian Sohler

Cite AsGet BibTex

Hendrik Fichtenberger, Pan Peng, and Christian Sohler. On Constant-Size Graphs That Preserve the Local Structure of High-Girth Graphs. In Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques (APPROX/RANDOM 2015). Leibniz International Proceedings in Informatics (LIPIcs), Volume 40, pp. 786-799, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2015)
https://doi.org/10.4230/LIPIcs.APPROX-RANDOM.2015.786

Abstract

Let G=(V,E) be an undirected graph with maximum degree d. The k-disc of a vertex v is defined as the rooted subgraph that is induced by all vertices whose distance to v is at most k. The k-disc frequency vector of G, freq(G), is a vector indexed by all isomorphism types of k-discs. For each such isomorphism type Gamma, the k-disc frequency vector counts the fraction of vertices that have k-disc isomorphic to Gamma. Thus, the frequency vector freq(G) of G captures the local structure of G. A natural question is whether one can construct a much smaller graph H such that H has a similar local structure. N. Alon proved that for any epsilon>0 there always exists a graph H whose size is independent of |V| and whose frequency vector satisfies ||freq(G) - freq(G)||_1 <= epsilon. However, his proof is only existential and neither gives an explicit bound on the size of H nor an efficient algorithm. He gave the open problem to find such explicit bounds. In this paper, we solve this problem for the special case of high girth graphs. We show how to efficiently compute a graph H with the above properties when G has girth at least 2k+2 and we give explicit bounds on the size of H.
Keywords
  • local graph structure
  • k-disc frequency vector
  • graph property testing

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. D. Aldous and R. Lyons. Processes on Unimodular Random Networks. Electronic Journal of Probability, 12(54):1454-1508, 2007. Google Scholar
  2. A. Benczúr and D. Karger. Approximating s-t Minimum Cuts In Õ(n²) Time. In Proceedings of the 28th annual ACM Symposium on Theory of Computing, pages 47-55. ACM, 1996. Google Scholar
  3. I. Benjamini, O. Schramm, and A. Shapira. Every Minor-Closed Property of Sparse Graphs Is Testable. Advances in Mathematics, 223(6):2200-2218, 2010. Google Scholar
  4. P. Chew. There Are Planar Graphs Almost as Good as the Complete Graph. Journal of Computer and System Sciences, 39(2):205-219, 1989. Google Scholar
  5. G. Elek. On the Limit of Large Girth Graph Sequences. Combinatorica, 30(5):553-563, 2010. Google Scholar
  6. J. Friedman. A proof of Alon’s second eigenvalue conjecture and related problems. American Mathematical Society, 2008. Google Scholar
  7. O. Goldreich and D. Ron. Property Testing in Bounded Degree Graphs. Algorithmica, 32:302-343, 2002. Google Scholar
  8. A. Hassidim, J. Kelner, H. Nguyen, and K. Onak. Local Graph Partitions for Approximation and Testing. In Proceedings of the 50th annual IEEE Symposium on Foundations of Computer Science, pages 22-31. IEEE, 2009. Google Scholar
  9. P. Indyk, A. McGregor, I. Newman, and K. Onak. Bertinoro workshop on sublinear algorithms 2011. http://sublinear.info/42. In Open Problems in Data Streams, Property Testing, and Related Topics, 2011.
  10. L. Lovász. Very Large Graphs. arXiv preprint arXiv:0902.0132, 2009. Google Scholar
  11. L. Lovász. Large Networks and Graph Limits. American Mathematical Society, 2012. Google Scholar
  12. B. McKay, N. Wormald, and B. Wysocka. Short Cycles in Random Regular Graphs. Electronic Journal of Combinatorics, 11(1):66, 2004. Google Scholar
  13. I. Newman and C. Sohler. Every Property of Hyperfinite Graphs Is Testable. SIAM Journal on Computing, 42(3):1095-1112, 2013. Google Scholar
  14. D. Spielman and S. Teng. Spectral Sparsification of Graphs. SIAM Journal on Computing, 40(4):981-1025, 2011. Google Scholar
  15. E. Szemerédi. Regular Partitions of Graphs. Technical report, DTIC Document, 1975. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail